Nebraska, 2018

Damaging Wind in Nebraska, July 18, 2018

July 18, 2018 · NWS GLD · 1 event in 1 county or zone

During the morning a group of thunderstorms were moving southeast across the western half of Red Willow County. A huge tree was blown down southwest of McCook as the storms moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the morning a group of thunderstorms were moving southeast across the western half of Red Willow County. A huge tree was blown down southwest of McCook as the storms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 18, 6:06 AM CST, 32 minutes earlier.

Area forecast discussion, Jul 18, 6:06 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
606 AM MDT Wed Jul 18 2018

.UPDATE...
Issued at 556 AM MDT Wed Jul 18 2018

Did a quick update to adjust pops and coverage of fog.

&&

.SHORT TERM...(Today through Friday night)
Issued at 336 AM MDT Wed Jul 18 2018

Main issues will be dense fog this morning followed by chance of
severe thunderstorms today into tonight. Satellite showing an
amplified flow over the Pacific with a more progressive flow seen
over North America. Country continues to be influenced by
broad/strong ridge from the eastern Pacific into the south central
portion of the country.

Numerous shortwave troughs moving across the flow across the
northern and eastern portion of the country. Nearly stationary front
extends from along the Kansas and Oklahoma border to a surface low
over southeast Colorado then north from this low into southeast
Montana. Very moist air mass resides over the area, especially the
southwest portion. Models started out well at jet level. At mid
levels...the Ecmwf and Canadian were starting out a little better.

Today/tonight...Initial concerns will be what affect thunderstorm
complex over Nebraska will have on the rest of the days weather
and if we will have dense fog this morning. Right rear quadrant of
the jet will be near or over the northern portion of the area
through the morning.

Shortwave trough and outflow reinforced surface trough keeping
the activity over Nebraska going. Latest model output is having a
difficult time with this complex and does not have it far enough
west and south. However it is showing it holding together as it
moves southeast. Arw is currently handling this scenario the
best. Believe this complex one way or another will have an affect
on todays weather. Northeast portion of the area looks to have the
highest chance of thunderstorms.

A lot of the output has fog developing over the northeast half of
the area. But that output is not bringing in any precipitation into
the area this morning. Some fog is occurring right now and will keep
some mention in there. Will make adjustments per reality trends.

Despite the differences this morning, the guidance is similar in the
area where redevelopment will occur in the afternoon. However,
that is on condition of mesoscale affects not affecting the
environment they think will be in place. If that does not happen,
then the southeast half of the area will see a good chance of
thunderstorms. Considering the speed and directional shear, there
will definitely be a chance of some of these storms becoming
severe. What may end up being a more widespread threat will be
locally heavy rainfall due to 1 to 1.5 inch precipitable water
values.

At this time, it looks like the thunderstorms will be done by mid
evening with the lift and moisture pushing southeast of the area.
Side note, lowered high temperatures today a little, especially in
the eastern portion due to cloud cover and morning rainfall.

Thursday/Thursday night...Main jet will remain not too far to the
north of the area through the period. Ridge is a little stronger
over the area with continued west northwest to northwest flow aloft.
According the models, overall level of moisture, especially aloft,
is less than what it will be today. Low level moisture is not
going away due to a light upslope to light and variable wind field
in place. Lift aloft is also less. So it makes sense that the
model blend has the forecast dry and will keep it that way for
now.

All the model output warms up the high temperatures. Will keep
warmer temperatures that are in the forecast but will not get too
excited about it since no strong downslope component to the winds
exists.

Friday/Friday night...Ridge aloft moves further east/strengthens
over the area. Model output is also consistent in pushing a
boundary through the area in the morning with a cooler post
frontal air mass in place.

Because of increasing temperatures aloft, low level air mass looks
capped or close to it with much less lift than even Thursday. Air
mass looks to be moist and unstable in the low levels. However, will
there be anything to lift this air mass. If anything happens it
looks like the far south and southwest. Will leave the slight chance
pops given to me by the builder.

.LONG TERM...(Saturday through Tuesday)
Issued at 105 AM MDT Wed Jul 18 2018

An upper-level ridge will be present over the southwest United
States Friday, shifting towards the southern Great Plains Saturday.
Meanwhile an upper-level trough over the upper Midwest will also
slowly progress eastward towards the end of this week. While a jet
streak of strong upper-level winds will exist between these two
features over the Central High Plains, the jet placement will not be
conducive to thunderstorm formation. As this jet pushes farther east
Saturday and Sunday, upper-level ridging will dominate the Tri-State
Region with large-scale subsidence and weak upper-level flow. This
will make for low chances of precipitation over the weekend.

Beginning Sunday evening, a deepening upper-level trough will move
over the northern Great Plains. An associated surface low will track
eastward with this trough Sunday night and into Monday and Tuesday
of next week. A cold front associated with this surface low will
bring the next best chance for showers and thunderstorms for the Tri-
State Region. Rain/storm chances will stick around early Monday
morning through Tuesday night. More precise timing and impacts of
these storms will be known as we get closer to next week. Another
jet streak of upper-level westerlies could support severe weather,
particularly Tuesday afternoon and evening. For right now, this
remains too far out to say anything with confidence.

High temperatures will remain in the lower to mid 90s through the
end of this week, with the cold front bringing high temperatures
down in the mid 80s Monday and Tuesday. Low temperatures will be in
the mid to upper 60s through this week, then shift to the lower 60s
beginning Tuesday morning with the frontal passage Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 556 AM MDT Wed Jul 18 2018

For Kgld, Lifr conditions are expected through 14z. Those
conditions will become Mvfr at 14z and remain that way through
17z. Vfr conditions then return at 17z and continue through the
rest of the period. Except for a period between 20z and 03z, where
light and variable winds are expected, south winds of 7 to 10
knots will occur the rest of the period.

For Kmck, thunderstorms will be at or near the site until 17z. Lifr
conditions are expected until 15z. At 15z, those conditions become
Mvfr and continue through 17z. After that Vfr conditions are
expected through the rest of the period. Winds through the first
18 hours will be southeast to south at 6 to 9 knots. The last 6
hours the winds will be light and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...BULLER
LONG TERM...PATTON
AVIATION...BULLER
Hazardous weather outlook, Jul 18, 4:18 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
418 AM MDT Wed Jul 18 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
418 AM MDT Wed Jul 18 2018 /518 AM CDT Wed Jul 18 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated to scattered thunderstorms will be possible along and east
of the Colorado border through much of the day into early this
evening. Some of these storms could become severe with large hail and
damaging winds the main threats. Locally heavy rainfall will also be
possible with many of these storms.

Through mid morning, fog will also be possible along and east of the
Colorado border. Some locations could have visibilities reduced to
a half mile or less.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A better chance for thunderstorms will return to the region from late
Sunday afternoon through Tuesday. At this time, the main threat from
these storms will be locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through early this evening along
and east of the Colorado border.

In the hours before

Special weather statement, Jul 18, 5:55 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
655 AM CDT WED JUL 18 2018

NEZ080-081-181230-
Red Willow NE-Hitchcock NE-
655 AM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED WILLOW AND
NORTHEASTERN HITCHCOCK COUNTIES UNTIL 730 AM CDT...

At 655 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Hayes Center, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
McCook and Culbertson.

LAT...LON 4019 10054 4018 10089 4035 10100 4035 10068
TIME...MOT...LOC 1155Z 332DEG 21KT 4042 10092

024
Special weather statement, Jul 18, 6:23 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
623 AM MDT Wed Jul 18 2018

KSZ001-002-013-014-027>029-181415-
Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Gove-
Including the cities of St. Francis, Bird City, Atwood, Goodland,
Colby, Sharon Springs, Oakley, Quinter, Grinnell, and Grainfield
623 AM MDT Wed Jul 18 2018 /723 AM CDT Wed Jul 18 2018/

Through 8 AM MDT(9 AM CDT), fog could reduce the visibility to a
half mile or less in some locations. Motorists should be prepared
for rapid changes in visibility and allow extra time to reach your
destination.

KSZ003-004-015-016-181415-
Decatur-Norton-Sheridan-Graham-
Including the cities of Oberlin, Norton, Hoxie, and Hill City
723 AM CDT Wed Jul 18 2018

Until thunderstorms move through the area, fog could reduce the
visibility to a half mile or less. When the thunderstorms move
through, the heavy rainfall could still reduce the visibility to a
mile or less. Motorists should be prepared for rapid changes in
visibility and allow extra time to reach your destination.

The radar

The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 12:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
July 18, 6:38 AM CST
Where
Red Willow County, 3.6 mi SW of Mc Cook
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.160, -100.665

A huge tree was blown down near the intersection of CR 713 and CR 383 close to Driftwood Creek. More than three inches of rainfall had occurred for the past two days, so the saturated soil may have been a contributing factor for the tree to fall over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773658.